Alert archive / Texas / Tornado Warnings in 1998
Tornado Warning 1, NWS Amarillo, TX
NWS Amarillo, TX issued this tornado warning at May 26, 1998, 10:19 PM CDT for Hartley County, Moore County, Texas. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 26, 1998, 10:19 PM CDT (03:19 UTC)
- Expired
- May 26, 1998, 10:55 PM CDT
- In force
- 36 min
- Issued by
- NWS Amarillo, TX
- Area
- Whole counties
Counties Hartley County, TX, Moore County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 10:35 PM CDT | Hail 0.75 | Dumas, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 3.3 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2322 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1554 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 9.9
The text
As transmitted, in the capitals the NWS used until 2016.
823 WFUS1 KAMA 270317 RRA TORAMA TXC205-341-270355- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE AMARILLO TX 1019 PM CDT TUE MAY 26 1998 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A * TORNADO WARNING FOR... EASTERN HARTLEY COUNTY IN THE TEXAS PANHANDLE WESTERN MOORE COUNTY IN THE TEXAS PANHANDLE * UNTIL 1055 PM CDT * AT 1019 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A DEVELOPING TORNADO 7 MILES NORTHEAST OF CHANNING MOVING NORTHEAST AT 15 MPH. IF YOU ARE IN A CAR...GO IN A NEARBY STURDY BUILDING AS A LAST RESORT LIE FLAT IN A DITCH AND COVER YOUR HEAD.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at May 26, 3:15 PM CDT, 7 hours 4 minutes earlier.
Area forecast discussion, May 26, 3:15 PM CDT, 7 hours 4 minutes before
FPUS3 KAMA 262016 AFDAMA TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 315 PM CDT TUE MAY 26 1998 SFC DWPTS IN 50S OVR ALL OF FCST AREA ATTM XCPT SERN TX PNHDL WHERE LOWER 60S DWPTS IN PLACE. AMS IS VERY UNSTABLE AREA-WIDE WITH ADAP INDCG LI/S IN -6 TO -9 RANGE ATTM. CAP IS NON-EXISTENT. DRYLN OVR ERN NM W OF CAO-TCC-ROW. OLD FRONTAL BNDRY LIES S OF CVS-LBB-SPS. WITH APCH OF WK H5 SHTWV NEARING ELP ATTM FEEL THAT CNVTN WL BE OCRG DURG EVE...DVLPG ON AFOREMENTIONED BNDRYS AND THEN MOVG NEWD. MODELS DVLP LLJ DURG NGT WHICH WL SERVE AS LOW-LVL SUPPORT FOR TRW. WL PLACE HIST POPS IN SWRN ZNS ON E SIDE OF BOTH SFC MSTR AXIS AND LLJ AXIS. ON WED...SFC WLYS BGN TO MOV IN...DRYING OUT LOW LVLS. WL LEAVE OUT POPS XCPT FOR SERN ZNS LATE AFTN AND EVE ON WED...WHERE MSTR WL ENDURE LONGEST. THEN H5 HGHTS WL BE INCRG AS RDG BUILDS THRU SAT. BY SUN... H5 FLOW WL INCR AS RDG IS DAMPENED AHD OF NEXT H5 LONGWV TROF. WL CARRY SLGT CHC TRW ALL SXNS FOR SUN. 03 .AMA... TX...NONE. OK...NONE. COCKRELL
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 8:53 PM CDT | Severe Thunderstorm Warning | AMA | Potter, Randall | 47 min |
| May 26, 9:38 PM CDT | Severe Thunderstorm Warning | AMA | Moore, Sherman | 67 min |
| May 26, 9:46 PM CDT | Severe Thunderstorm Warning | AMA | Hartley | 34 min |
| May 26, 11:41 PM CDT | Severe Thunderstorm Warning | AMA | Hutchinson | 64 min |
Nearby
Tornado Warnings in Texas, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.